Fluctuation theorem for stochastic systems

Debra J. Searles, Denis J. Evans

    Research output: Contribution to journalArticlepeer-review

    72 Citations (Scopus)


    The fluctuation theorem describes the probability ratio of observing trajectories that satisfy or violate the second law of thermodynamics. It has been proved in a number of different ways for thermostatted deterministic nonequilibrium systems. In the present paper we show that the fluctuation theorem is also valid for a class of stochastic nonequilibrium systems. The theorem is therefore not reliant on the reversibility or the determinism of the underlying dynamics. Numerical tests verify the theoretical result.

    Original languageEnglish
    Pages (from-to)159-164
    Number of pages6
    JournalPhysical Review E
    Issue number1
    Publication statusPublished - 1999


    Dive into the research topics of 'Fluctuation theorem for stochastic systems'. Together they form a unique fingerprint.

    Cite this